Alert archive / Massachusetts / Frost Advisories in 2020
Frost Advisory 10, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at Oct 24, 2020, 3:22 AM EDT for Essex County, Plymouth County, Massachusetts. It took effect at Oct 25, 2020, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2020, 3:22 AM EDT (07:22 UTC)
- In effect from
- Oct 25, 2020, 12:00 AM EDT
- Expired
- Oct 25, 2020, 3:46 AM EDT
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
Counties Essex County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 48 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WWUS71 KBOX 240722 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 322 AM EDT Sat Oct 24 2020 MAZ007-018-241530- /O.NEW.KBOX.FR.Y.0010.201025T0400Z-201025T1200Z/ Eastern Essex MA-Western Plymouth MA- Including the cities of Gloucester and Brockton 322 AM EDT Sat Oct 24 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Eastern Essex MA and Western Plymouth MA Counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
3 follow-up statements
402 WWUS71 KBOX 241913 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 313 PM EDT Sat Oct 24 2020 MAZ007-018-250315- /O.CON.KBOX.FR.Y.0010.201025T0400Z-201025T1200Z/ Eastern Essex MA-Western Plymouth MA- Including the cities of Gloucester and Brockton 313 PM EDT Sat Oct 24 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Eastern Essex MA and Western Plymouth MA Counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
214 WWUS71 KBOX 250210 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1010 PM EDT Sat Oct 24 2020 MAZ007-018-251015- /O.CON.KBOX.FR.Y.0010.201025T0400Z-201025T1200Z/ Eastern Essex MA-Western Plymouth MA- Including the cities of Gloucester and Brockton 1010 PM EDT Sat Oct 24 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Eastern Essex MA and Western Plymouth MA Counties. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
468 WWUS71 KBOX 250746 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 346 AM EDT Sun Oct 25 2020 MAZ007-018-250900- /O.CAN.KBOX.FR.Y.0010.000000T0000Z-201025T1200Z/ Eastern Essex MA-Western Plymouth MA- Including the cities of Gloucester and Brockton 346 AM EDT Sun Oct 25 2020 ...FROST ADVISORY IS CANCELLED... Temperatures in the low 40s and modest northwest winds are expected to preclude frost development. Therefore the Frost Advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 24, 1:41 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 24, 1:41 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
141 AM EDT Sat Oct 24 2020
.SYNOPSIS...
High pressure will maintain dry and mild weather tonight and
Saturday. A dry cold front will move across southern New
England Saturday afternoon and evening. In wake of the front,
Canadian high pressure builds into the area Saturday night and
Sunday, ushering in dry but much cooler air. A couple waves of
low pressure and a frontal boundary will result in several
chances of showers next week. Not a washout as there will be
many hours of dry weather especially around Wednesday.
Seasonably cool temperatures expected much of next week, with
highs in the 50s to near 60 and night time lows in the 30s and
40s.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
0140 AM update...
Previous forecast remains on track, thus no major changes with
this forecast update. Earlier discussion below.
==================================================================
Highlights...
* Cloudy with areas of fog. Could have some drizzle across the
eastern slopes of the Berkshires.
Subtropical ridge axis building east of Cape Cod while a shortwave
trough lifts from Upper Michigan into southern Quebec by Saturday
morning. At the surface high pressure nudges in from the Carolinas
while a cold front slides across the eastern Great Lakes.
Will see east to southeast flow across eastern areas that will
advect in ocean stratus per RAP RH from the SFC to 925 hPa. Central
and western areas will remain cloudy due to southerly flow advecting
in moisture. This will result in a cloudy night across much of
southern New England. It will be mild as southwesterly warm air
advection of 10 to 12 degree Celsius 850 hPa moves in. Low
temperatures falling into the 50s.
The additional influx of moisture in combination with light winds
will result in areas of fog. Expect the lowest visibilities to be
concentrated across the CT River Valley. Could also see some spotty
drizzle as indicated by the NAM/ARW/NMM/CMC and ECMWF across the CT
River Valley and eastern slopes of the Berkshires.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Highlights...
* Few light showers possible across the west, but generally a dry
cold frontal passage on Saturday. Skies clearing out during the
afternoon.
* Much cooler Saturday night into Sunday morning.
Shortwave trough lifts into northern Quebec on Saturday. A ridge
builds from the Northern Plains into Ontario/the central Great Lakes
late on Saturday into early Sunday. The cold front is well removed
from the upper forcing, so am anticipating a dry frontal passage on
Saturday. There may be a few light spotty showers across the far
west. Should see clearing skies during the afternoon from northwest
to southeast as high pressure builds in from the northwest. The high
will remain in place through the overnight hours.
Saturday...
A somewhat tricky temperature forecast on Saturday due to the front
sliding through in combination with colder air advecting in from
westerly flow aloft. Despite this, am expecting another above normal
temperature day across southern New England. The westerly flow will
result in some downsloping, so should see most areas getting well
into the 60s and there may even be a few readings in the low 70s
across the typical warm spots.
The cold front may bring a few spotty rain showers across western
portions of the CWA, but the front is far removed from the upper
forcing. This is backed up by the latest deterministic guidance, so
have only kept slight chances of precipitation.
Skies will clear in wake of the front. Winds will shift to the
northwest and it could be a bit breezy at times with gusts getting
up to 20-25 mph during the afternoon with the highest speeds over
the eastern slopes of the Berkshires.
Saturday Night...
Gusty winds diminishing across the interior as high pressure relaxes
the pressure gradient. However, it still may be a bit breezy along
the coastal plain.
Skies will generally be mostly clear across much of southern New
England with relatively light winds. Have nudged down the low
temperatures in the latest update toward the 20th percentile of
guidance. May need to go lower in future updates, but have held off
as there may be enough mechanical mixing to keep temperatures from
plummeting further. Low temperatures generally in the 30s across
the interior with patchy frost. Coastal areas will range from the
upper 30s to the mid 40s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Fall weather returns Sunday
* Not a washout next week but multiple chances for showers
* Driest day next week may be Wednesday
Precipitation...
Confluent flow pattern sets up over or near New England much of next
week. This results in a storm track and associated frontal boundary
remaining close to our region much of the time. Thus low confidence
forecast on exact placement of this boundary and timing of low
amplitude waves traversing the front along with individual precip
shields. Although confidence is high early in the period with dry
weather expected Sunday as 1025+ mb high pressure builds into
southern Quebec and northern New England. Then the next wavy frontal
boundary impacts the region Sun ngt into Tue night. Ensembles
suggest northern stream trough may be sufficient to drive frontal
boundary south of New England midweek, offering a period of dry
weather around Wed. Then ensembles trending more bullish on trailing
frontal wave to move across the Northeast Thu/Fri, as closed low
over the dessert southwest ejects northeast. So to summarize,
multiple chances for showers next week, although not a washout with
many hours of dry weather likely, especially mid week around
Wednesday.
Temperatures...
Much cooler Sunday with highs only in the low to mid 50s with upper
40s high terrain! Big cool down from our recent warmth. In fact
these temps are cooler than normal for late Oct, with normal highs
55-60. Although sunshine especially morning and early afternoon
Sunday combined with light winds will help take the edge off the
cooler temps. For next week, low confidence on temps given
uncertainty in exact frontal position, cool side of boundary vs warm
sector. Although given clouds, showers and proximity of frontal
boundary, temps near normal appear most likely.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
0540z update...no major changes from previous TAFs. Earlier
discussion below.
===============================================================
Tonight...Moderate confidence.
Onshore flow brings MVFR to LIFR stratus, which will move in
from west to east. Areas of fog developing. Expect lowest vsbys
along the CT River Valley, ORH and BED. Could be some fog at
BOS, but once winds shift to the SW expect vsby to improve.
Light SE/S winds shift to the SW. Also think that there may be
some light drizzle across the eastern slopes of the Berkshires
into the CT River Valley.
Saturday...High confidence.
Starting off with MVFR to LIFR stratus, but will see
improvement to MVFR/VFR from west to east as a mainly dry cold
front slides through. SW winds shifting to the W and eventually
the NW as the front moves through. Speeds generally 5-10 kts.
Could see some 15-20 kt gusts during the afternoon.
Saturday night...High confidence.
Borderline MVFR/VFR ceilings across Cape Cod and the Islands.
Elsewhere will be VFR with clear skies and relatively light
winds.
KBOS Terminal...High confidence in trends, but moderate in exact
timing of IFR conditions. Possibility of LIFR ceilings between
04-12Z.
KBDL Terminal...High confidence in trends, but moderate in exact
timing of return to IFR conditions.
Outlook /Sunday Night through Wednesday/...
Sunday: VFR. Breezy.
Sunday Night: Mainly VFR, with areas MVFR possible. Breezy.
Slight chance SHRA.
Monday: Mainly MVFR, with areas IFR possible. Breezy. Chance
SHRA.
Monday Night: Mainly MVFR, with local IFR possible. Breezy.
SHRA likely.
Tuesday: Mainly MVFR, with local VFR possible. Breezy. SHRA
likely.
Tuesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA.
Wednesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.
&&
.MARINE...
Extended all Small Craft Advisories into Sunday morning and expanded
Small Craft Advisories to Ipswich/MA Bay, Rhode Island and
Block Island Sound due to building seas. The building seas is
due to southeasterly swell from distant Hurricane Epsilon through
Saturday. Peak long-period seas occur on Saturday with wave
heights around 9 ft across the outer waters. These long period
seas will bring building surf and an increasing risk of rip
currents to southern/eastern exposed beaches through Saturday.
While seas serve are the main focus for the small craft
advisory, northwest winds increase later Saturday into Saturday
night behind a cold front. This will reach into solid SCA
criteria on the majority of waters. Borderline Gale Force Gusts
are possible Saturday night into early Sunday across the outer
eastern waters.
Another period of low clouds and fog is expected across the
waters tonight.
Outlook /Sunday Night through Wednesday/...
Sunday: Winds less than 25 kt. Areas of rough seas.
Sunday Night through Monday: Winds less than 25 kt. Seas up to
5 ft. Slight chance of rain showers.
Monday Night through Tuesday: Winds less than 25 kt. Seas up to
5 ft. Rain showers likely.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ235-237-250-
251-254>256.
&&
SYNOPSIS...Nocera/BL
NEAR TERM...BL/Chai
SHORT TERM...BL
LONG TERM...Nocera
AVIATION...Nocera/Loconto
MARINE...Nocera/LocontoHazardous weather outlook, Oct 23, 4:22 PM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 PM EDT Fri Oct 23 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-242030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 PM EDT Fri Oct 23 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-242030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 PM EDT Fri Oct 23 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Frost Advisories in Massachusetts, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.